This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body or may increase your blood pressure.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome.If you have high blood pressure, your blood pressure could go higher and/or may be more difficult to keep under control.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.If your blood pressure becomes elevated after starting one of these medicines, contact your healthcare professional. The dose of one or more medicines may need adjusted to keep your blood pressure in the normal range.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, ar change the dosage of any medicine before checking with them first.
1.Anonymous. Personal communication: Adderall XR and SSRI's. Shire US Inc. August 11, 2004.
2.Gracious BL. Atrioventricular nodal re-entrant tachycardia associated with stimulant treatment. J Child Adolesc Psychopharmacol 1999;9(2):125-8.
3.Barrett J, Meehan O, Fahy T. SSRI and sympathominetic interaction. Br J Psychiatry 1996 Feb;168(2):253.
4.Bostwick JM, Brown TM. A toxic reaction from combining fluoxetine and phentermine. J Clin Psychopharmacol 1996 Apr;16(2):189-90.
5.Prior FH, Isbister GK, Dawson AH, Whyte IM. Serotonin toxicity with therapeutic doses of dexamphetamine and venlafaxine. Med J Aust 2002 Mar 4;176(5):240-1.
6.Findling RL. Open-label treatment of comorbid depression and attentional disorders with co-administration of serotonin reuptake inhibitors and psychostimulants in children, adolescents, and adults: a case series. J Child Adolesc Psychopharmacol 1996 Fall;6(3):165-75.
7.Linet LS. Treatment of a refractory depression with a combination of fluoxetine and d-amphetamine. Am J Psychiatry 1989 Jun;146(6):803-4.
8.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.